Ictal hypoventilation contributes to cardiac arrhythmia and sudep: Report on two deaths in video-eeg-monitored patients
Bateman LM, Spitz M, and Seyal M (2010) Ictal hypoventilation contributes to cardiac ar- rhythmia and sudep: Report on two deaths in video-eeg-monitored patients. Epilepsia. 2010 May;51(5):916-20
Abstract: Sudden unexplained death in epilepsy (SUDEP) is a common cause of death in patients with epilepsy, with cardiorespiratory dysfunction and a primary cessation of cerebral function proposed as causes. We report two cases of SUDEP in patients with intractable temporal lobe epilepsy undergoing video-EEG (electroencephalography) telemetry at two centers. Both had secondarily generalized convulsions. EEG, electrocardiography (ECG), and respiratory changes in these two patients are reported herein. Ictal/postictal hypoventilation may contribute to SUDEP with the resulting hypoxemia and acidosis leading to failure of recovery of cortical function and eventual cardiac failure.
Keywords: Sudden unexpected death in epilepsy, SUDEP, Epilepsy monitoring unit, Hypoxemia, Hypercapnia
- Report of cases of SUDEP that occurred during video EEG monitoring. Seizure-induced hypoventilation (central apnea) is the mechanism favored by the authors for these 2 cases. Both cases occurred while patients were unattended. In the first case, respiratory movements continued for 12 minutes after the electrographic seizure ended. Respirations became slowed and irregular, then ceased. Several brief asystoles were observed and the heart stopped completely at 18 minutes after seizure termination. ST-segment elevations and peaked T waves were also seen. In the second patient breathing slowed after termination of the electrographic seizure and ceased within 2 min, at which time the heartbeat also ceased. The authors discuss the difficulty of distinguishing postictal cerebral slowing with failure to recovery due to hypoxia, on the one hand, from primary electrical ‘shutdown’ (Tomson et al.) on the other. They also discuss the likely contribution of acidosis to the bradycardia and T-wave changes observed in these cases. Both patients reported here were prone at the time of death, though the authors indicate in Bateman et al. that body position is not a clear risk for SUDEP. These cases may indicate that practice in epilepsy monitoring units when weaning AED to provoke seizures in patients should be modified to include closer surveillance, as was done at the two centers in question.